Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 40, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 2, 2022, 12:49 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2022, 12:49 PM MDT (18:49 UTC)
- Expired
- Jul 2, 2022, 3:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, San Miguel County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:30 PM MDT | FLASH FLOOD | 1 Ne Ledoux, NM | HIGHWAY 94 AT MILE MARKER 15.5 IMPASSABLE DUE TO WATER OVER THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 161 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 3483 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607
WGUS55 KABQ 021849
FFWABQ
NMC033-047-055-022145-
/O.NEW.KABQ.FF.W.0040.220702T1849Z-220702T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1249 PM MDT Sat Jul 2 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak and Calf Canyon Burn Scar in...
South Central Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
Northwestern San Miguel County in northeastern New Mexico...
* Until 345 PM MDT.
* At 1249 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the Hermits Peak and Calf
Canyon Burn Scar. Between 0.25 and 0.75 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1.25 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del
Carro. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak and Calf Canyon Burn Scar.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak and Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La
Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte
Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas,
El Turquillo, San Ignacio in Guadalupe County and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 1 and 18.
State Road 266 between Mile Markers 0 and 6.
State Road 276 between Mile Markers 0 and 5.
State Road 518 between Mile Markers 9 and 47.
State Road 434 between Mile Markers 0 and 14.
State Road 283 near Mile Marker 13.
State Road 105 between Mile Markers 0 and 9.
State Road 121 between Mile Markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermit's Peak and Calf
Canyon Burn Scar.
Be aware of your surroundings and do not drive on flooded roads.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
3618 10536 3617 10537 3619 10528 3614 10522
3606 10521 3589 10514 3578 10510 3573 10517
3573 10529 3574 10535 3574 10542 3579 10545
3582 10555 3598 10549
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 11:21 AM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 2, 11:21 AM MDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1121 AM MDT Sat Jul 2 2022 .AVIATION... 18Z TAF CYCLE Scattered to numerous SHRA/TS will develop by 18Z across the high terrain with steering flow tracking storms towards the N/NE around 5 to 10 knots. Some storms may display erratic, nearly stationary movement. SHRA/TS will become more widespread across the lower elevations of central and western NM though the afternoon and evening hours. Strongest storms will be capable of heavy rain, frequent lightning, gusty and erratic winds, and perhaps small hail. Activity will diminish in coverage after 03Z, but isolated activity will likely linger across the high terrain through the overnight hours. 15 && .PREV DISCUSSION...303 AM MDT Sat Jul 2 2022... .SYNOPSIS... Scattered to numerous afternoon storms will continue to favor the western and central high terrain, moving north to northeast each day through the Fourth of July Holiday. This continues the threat of burn scar flash flooding, with potential disruptions to Fourth of July evening activities. Flexible planning looks to be key for outdoor activities this holiday weekend during the afternoon and evenings. A slight downtrend in daily storm activity arrives in the middle of next week, but slower storm motions will allow for any storm to still pose a flash flooding risk. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SUNDAY)... Overall similar weather conditions are expected today as the rich plume of monsoon moisture remains focused over NM. A 590dm H5 ridge axis stretching from southeast NM across west TX into OK will pivot more west to east today. This will allow southerly flow to deepen across NM with PWATs trending slightly higher than Friday. Storm motion will N/NE once again but a tad faster. Water vapor still shows the more stable and dry mid and upper level airmass over southeast NM and this will continue today. A Flash Flood Watch is in effect once again for wildfire burn scars as this threat continues. Showers and storms will linger across much of northern and western NM tonight where models even show some low clouds developing around the high terrain. The H5 ridge axis will attempt to build west Sunday with a continued focus for showers and storms over the western half of NM. Convective initiation looks later than recent days as the more stable airmass across eastern NM delays onset as far west as the central mt chain. Storm motion will become more northerly with a greater focus for flash flooding along the Cont Divide and recent burn scars again. Models have been hinting at a weak easterly wave sliding northeast across the Permian Basin by late Sunday which may influence storm development across southeast NM Sunday night. LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)... The Fourth of July holiday kicks off the long term period with a continued stream of monsoonal moisture into the western half of the New Mexico. PWATs remain between 1.00”-1.20” allowing for a robust crop of afternoon storms firing off over the western and central high terrain by midday. Global model solutions continue to show stronger SW flow coming ashore the western CONUS, which will be instrumental in keeping storms moving toward the N/NE 10-15mph. Lower elevations through western and central NM will see higher storm chances late in the afternoon and evening hours, potentially disrupting any firework activities. Storms along the central mountain chain will have a chance to move over the adjacent central highlands with outflow boundary collisions bringing isolated to scattered storm potential over the eastern plains near sunset into the evening hours at firework time. Of course, the main threat remains locally heavy rainfall over burn scars. Of note is a weak mid-level feature moving north from Mexico into eastern AZ/western NM Monday night that could keep showers/storms going longer overnight. The NAM12 in particular is picking up on this feature keeping storm chances going into Tuesday morning through the Four Corners area. Haven’t totally bought into this yet, but it’ll be something to keep an eye out for with upcoming forecast packages. Tuesday sees New Mexico remaining under strong monsoon flow between southwest flow to the west and a 595dm H5 high. Afternoon storms will again favor the high terrain before generally drifting N-NE. The eastern plains could see late day and evening storm activity from colliding outflows again. Wednesday and thursday begins to see the H5 high elongate and begin a trek westward into the Great Basin region. This will weaken the steering for afternoon convection, allowing for slower moving storms to reside over locations for a longer period of time. The GFS is backing off a bit with the strength of the upper high for late next week, while the ECMWF is remaining steadfast with a 600dm H5 high over western CO by next Saturday. This looks to shunt the influx of new monsoon moisture, however there is no influx of drier air either. So daily rounds of scattered afternoon convection look to continue through the end of the forecast period. Guyer/24 && .FIRE WEATHER... Showers and storms with locally heavy rainfall will continue to impact the region through next week. Storm motion will be north to northeast today then more northerly on Sunday before tilting back to the north and northeast Monday. Burn scar flash flooding remains a serious concern, especially for HPCC. Temperatures will be close to seasonal normals for early July. Overnight recoveries will be very good to excellent every night with min RH falling to between 25 and 35% most areas. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for the following zones... NMZ208-211-214-215-229. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:02 PM MDT | Areal Flood Advisory | ABQ | Colfax, Union | 3 hr |
| Jul 1, 6:33 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Jul 1, 6:53 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 3 hr |
| Jul 1, 7:24 PM MDT | Areal Flood Advisory | ABQ | Harding, San Miguel | 3 hr |
| Jul 1, 9:34 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel | 116 min |
| Jul 2, 2:18 AM MDT | Flood Watch | ABQ | Catron, Colfax, Los Alamos, Mora, Rio Arriba, Sandoval and 4 more | 19 hr |
| Jul 2, 1:14 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 3 hr |
| Jul 2, 2:22 PM MDT | Special Weather Statement | ABQ | Taos | 23 min |
| Jul 2, 5:19 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.